Fen-phen causes the life-threatening lung disorder known as primary pulmonary hypertension, or PPH. According to the Pulmonary Hypertension Association, PPH is a rare blood vessel disorder of the lung in which the pressure in the pulmonary artery rises above normal levels and can become life threatening.
As the blood is pumped through the arteries in the lungs, it receives oxygen; this oxygenated blood returns to the heart where it is then transported to the rest of the body through the aorta and other arteries. Changes to the pulmonary artery can cause the vessel to tighten, limiting the passage of blood, and increasing the pressure in the artery, according the Lung Disorder web site.
Phentermine was never FDA approved to be used with other drugs, rather the fen-phen drugs were approved to be used separately in the management of obesity for brief periods of time.
However, doctors prescribed the fen-phen combination to an estimated 6 millions consumers in what the FDA refers to as "off label" use, meaning there were no studies submitted to the agency to substantiate the effectiveness or safety of the drugs when used together for any indication or for longer than a few weeks.
The two drugs were around a long time before they were used in the off-label combination. Phentermine was FDA approved in 1959 and fenfluramine in 1973. Fenfluramine had the side effect of making people sleepy, thus the goal of combining the drugs was to counter the sleepiness by adding phentermine, a mild stimulant.
On August 27, 1997, Dr Michael Friedman, acting Commissioner of the FDA at the time, was interviewed on PBS and blamed the off-label prescribing of the two drugs together for the PPH problem, saying that when the drugs were used in accordance with the approved label instructions, the condition was extremely rare.
"When these medications are used outside of those labeled indications," he said in the interview, "at a higher dosage, for a longer period of time, or in combination with one another, then these side effects are seen more frequently."
Medical experts now say that there can be a latency of ten or more years between the last date on which a patient uses fen-phen and when the first symptoms of PPH appear. "PPH is extremely rare," the Pulmonary Association says, "occurring in about two persons per million population per year."
According to the Lung Disorder educational information web site, PPH is difficult to study because it is so rare. Of the estimated 300 cases diagnosed each year in the US, the majority occur in women between the ages of 21 and 40.
Eleven years ago, in 1996, the International Primary Pulmonary Hypertension Study reported that the use of the appetite suppressants in the fen-phen combination increased the risk of PPH to between 23 and 46 cases per million, and the disorder increased more than 20-fold when the drugs were used for longer than three months.
The FDA web site reports that, within four years of developing PPH, about 40% of the patients die. Symptoms of the disorder include shortness of breath with minimal exertion, fatigue, dizzy spells, fainting and chest pain.
Because PPH is normally so rare, it was not difficult to prove a link between PPH and the use of fen-phen. The first wrongful death lawsuit was filed in 1999, on behalf of the family of Mary Linnen, who took fen-phen for only 23 days before developing PPH. She lived less than a year after she was diagnosed and the jury awarded $29.2 million to the family, but the case was later settled for about half that amount.
The lawsuits currently filed against Wyeth allege that the drug maker was fully aware that fen-phen was being prescribed off-label and profited with the off-label sales of Pondimin in the US, which rose from $3.7 million in 1993 to $150 million in 1996.
The lawsuits charge that the company knew of at least 41 reports of PPH in 1994, and by 1996, it knew about 71 cases, including 12 deaths, and yet failed to warn consumers and doctors about fen-phen's association with the disorder.
In November 2001, researcher reported that the development of PPH in fen-phen users could be 7 times higher than first predicted in 1997. On July 27, 2006, the California based law firm of Hackard & Holt, which handled the first PPH lawsuit to go to trial in Philadelphia, stated in a press release, "We suspect there are still many undiagnosed victims and that PPH litigation will continue well into the future."
That suspicion is apparently true because 5 more women who took fen-phen back in 1996 and 1997 filed lawsuits against Wyeth in December 2006, after being diagnosed with the lung disorder. One plaintiff, a New Jersey woman, took fen-phen 10 years ago but was not diagnosed with PPH until April 2006, after which she had to undergo a double lung transplant to save her life.
In July 2006, the FDA reported that babies were being born with the same type of lung disorder to women who used the class of antidepressants known as the selective serotonin reuptake inhibitors (SSRIs), stating in part:
"The results of a study that looked at the use of antidepressant medicines during pregnancy in mothers of babies born with a serious condition called persistent pulmonary hypertension of the newborn (PPHN) were recently published in a medical journal."
SSRIs sold in the US include Prozac, Zoloft, Paxil, Celexa, Lexapro, and the various generic versions of the drugs.
Babies with PPHN, the FDA says, have abnormal blood flow through the heart and lungs, do not get enough oxygen to their bodies and can become very sick and die.
Infants born with the disorder often require mechanical assistance to breathe, and between 10% and 20% the babies die soon after birth. The infants who do survive often experience hearing loss, developmental delays and brain abnormalities.
READ MORE LEGAL NEWS
In a related study of 73 infants who were exposed to an SSRI right up until delivery, and of 101 infants who were only exposed during the first trimester of pregnancy, researchers found that two of the infants in the first group had PPHN, while none of the 101 infants had the disorder.
There are indications that more infants than expected may have SSRI-induced PPHN. After the NEJM study was published, Dr Chambers told the Wall Street Journal that she was contacted by women all across the country who gave birth to babies with the disorder while they were taking SSRIs.